Vitex side effects

(Vitex agnus-castus)

CONSEQUENCES OF TAKING VITEX PREPARATIONS

What are vitex side effects?

  • Contact dermatitis with fresh plant.

  • Allergy: the plant can cause allergies.

  • Increased defecation because the plant may have slightly laxative effect.

  • Digestive symptoms: nausea, heartburn, stomach pain, belly pain. In case of gastric problems as gastritis, it is better to divide the dose in twice, taking them all on a full stomach.

  • Altered menstrual cycle

  • Acne and skin rash: for their hormonal effects the plant can produce acne. We recommend taking half the dose in these cases.

  • There have been reported other less common side effects such as weight gain, headache and insomnia.

Vitex side- effects in pregnancy and lactation

It is recommended NOT to use vitex during pregnancy and breastfeeding.

Why is vitex not recommended during pregnancy?

chaste tree

A drawing of the plant

There is a risk that this plant components interfere on the levels of hormones that regulate pregnancy and miscarriage may occur.

In vitro studies, vitex has shown a possible emmenagogue effect, stimulating menstruations, so it can cause abortion or prevent pregnancy

Why is vitex not recommended during lactation?

This plant could reduce the production of breast milk because of its hormonal effects.

Do not take vitex in these stages. If in doubt, consult your health care professional.

puno rojo More information about vitex properties, toxicity…in the listing above

Editorial
Written by Editorial Botanical-online team in charge of content writing

Other interesting articles

This material is for informational purposes only. In case of doubt, consult the doctor.
"Botanical" is not responsible for damages caused by self-medication.

Botanical-online is an informative page that describes, among other topics, the traditional uses of plants from a therapeutic point of view. Their descriptions do not replace professional advice. Botanical-online is not responsible for self-medication and recommends consulting with the physician.
Ok